Jump to content

Ssri Options?


mkoven
 Share

Recommended Posts

hi everyone,

I've posted recently about my lexapro problems.

i was prescribed lexapro for pms, to be taken intermittently (2wks/month).

I see the doc on Friday.

Here's the deal. I've had unbearable nausea since starting, and am only taking 2.5 mgs a day (a quarter the normal "low" dose). I'm now in the thick of pms, and must say, it's not doing a whole heck of a lot for my physical symptoms or my mood. And I don't think I can increase the dose at this point without being really sick. And I've been at this dose for 2 weeks. And the nausea is not improving.

So I have the feeling we're going to have to bag the lexapro. Even if I stayed on it continuously (not intermittently), I just feel too crummy.

So my question is-- if one ssri makes me nauseated, does that mean others probably would too? I'm very allergic (to around 30 drugs) and can't take effexor or any of the tricyclics (hives). I'm also concerned about weight gain, as I'm already heavier than I should be.

What might be the next thing to try?

thanks!

Michele

Link to comment
Share on other sites

Michele, Before going on celexa, and later, lexapro, I tried a whole bunch of other ssri's and also the older classes of antidepressants--all gave me wicked side effects, from aggitation and sleeplessness to extreme nausea--which didn't back off after 3 to 4 weeks. It may be worth it to try a different version of an ssri just to see if your body is more accomodating to a slightly different formulation.

Nina

Link to comment
Share on other sites

Oddly, I tolerate Celexa better than Lexapro...

I too started at 2.5 mg...and worked up.

I was very nauseas and miserable, and I need to give my body at least a month on an SSRI to decide, unless it is too unbearable.

We each tolerate each anti-depressent so very differently. I've tried almost all of the tricyclics, SSRIs, SNRIs, SSNRIs, and the inbetween class (forget what it is called) that has trazadone and serzone.

Celexa, at 10 mg (after starting at 2.5 mg) has been my best choice. I LOVED Effexor for energy, but it also created insomnia...

I assume you have already done a topic search for names of variou SSRI's or just anti-depressants or SSRIs in general? It's a common topic b/c so many of us struggle to find what works for us...

Hope you find a solution soon,

Emily

Link to comment
Share on other sites

Well this morning, I started to develop a twitch in my face and limbs. I've had extrapyramidal reactions before, so called the doc. No more lexapro. I see him on Friday to discuss options. He said something about lamictal????

Link to comment
Share on other sites

That's what I saw--not sure why he'd prescribe it for me, as i've never been diagnosed bipolar--if my mood goes anywhere, it's down, not up. And not sure how it would help pms or ncs???

Anyway, will ask what his thoughts are on Friday.

Link to comment
Share on other sites

Hi Michele,

Others have mentioned that Celexa - which is a "relative" of Lexapro - was better tolerated. I've had the same experience where patients who couldn't tolerate Lexapro did better on Celexa. Regarding Lamictal, as you probably learned about it already, this is an anti-seizure medication which is also used in psychiatry as a mood-stabilizing agent. I have to admit - I haven't seen it being used for PMS or NCS, so as you said, I'd ask your doctor to explain thoroughly his reasons for considering these.

Link to comment
Share on other sites

In my work, I've seen it used for mood stabilization w/ bipolar kids, and also I've seen it used by neurodevelopmental and child psych docs to help kids who have frequent violent behavior (as some may recall, I'm a behavior analyst by training).

Nina

Link to comment
Share on other sites

Frankly, I'm puzzled...

I'm so ambivalent about introducing new meds, as I've had so many adverse reactions.

I don't think I did or said anything that could lead him to a bipolar diagnosis... and i've only seen him once. i've been in individual therapy for years (with someone else who doesn't prescribe meds), and this diagnosis has ever been on the table.

I get somewhat anxious, and premenstrually, the world looks somewhat dark-- but I function. I've never been manic--and am self aware enough that I think I'd know if I were.

So, I'll just have to see what he says.

So far I'm unimpressed with how his practice is run. His secretary simply forgot to enter my appointment, so I was sent away for two weeks.

And then he doesn't return his calls-- his secretary does. For a non psych doc, I understand. But for a psych, I don't like it. He had his secretary tell me to come by and pick up the lamictal-- as if I wouldn't have questions and want to talk about it first. I'm not the kind of patient to just passively take a drug just because it's offered. I need information and to have my questions answered. I've had too many med problems.

I guess I should ask him on Friday how best to communicate with him, because this going through the secretary business does not do it for me.

Link to comment
Share on other sites

I don't understand why the doc wouldn't have tried you on a different SSRI before hopping over to another class of meds, especially given that you have a long, long list of medication allergies.

I did great on Celexa, btw. We only switched to Lexapro to see if I did even better, which was the case.

You may want to think about just going to a different doctor altogether if you don't like this one's answer about "why Lamictal?"

Nina

Link to comment
Share on other sites

lamictal causes downregulation of cortical 5-HT which antidepressents do also.

http://www.ncbi.nlm.nih.gov/entrez/query.f...p;dopt=Abstract

http://www.ncbi.nlm.nih.gov/entrez/query.f...l=pubmed_docsum

http://www.ncbi.nlm.nih.gov/entrez/query.f...l=pubmed_docsum

http://www.ncbi.nlm.nih.gov/entrez/query.f...l=pubmed_docsum

"However, its exact mechanism of action in these conditions remains unclear. The aim of the present study was to evaluate the antidepressant-like effect of lamotrigine in a mouse model of depression, namely the forced swimming test"

Link to comment
Share on other sites

Michele-

Based on my personal experience with Lamictal, please be aware that it can cause a serious (life threatening) rash. My daughter was on it for a few days and developed a rash which progressed into a nightmare. Her psych was not ontop of it, but because I had contact with the drug rep, he told us to discontinue it immediately.

We have excellent pediatricians and a dermatologist who supported us through that time, but I would not want anyone to experience that side effect! Good luck with your PMS. I hope you find a doc who will take the time to answer all your questions.

Link to comment
Share on other sites

Hello,

I truly hope that you can find something that helps. As others have mentioned we all react SO differently to SSRI's. I tolerate Paxil CR - but couldn't tolerate others (such as Effexor). The dr. told me to cut it into halves (to start with) or even 4th's and to work up really slowly. (over weeks/ a month) Paxil CR also really helps my PMS symptoms (not the reason I went on it but definitely a bonus).

Take care and let us know how this new med works....

Lisa

p.s. You are not alone as far as getting nervous about trying new meds!

Link to comment
Share on other sites

Saw the doc again today, and indeed he was thinking of lamictal because it's not a ssri.

Since it is still chemically different from lexapro, we're instead going to try intermittent, low-dose prozac first, and hope I don't twitch.

(BTW, since I was only on the lexapro for ten days, no withdrawal when I stopped. But the nausea did diminish greatly.)

Link to comment
Share on other sites

I've been on Paxil since last August. I've been on 20 mg per day the whole time, and while I got all those weird side effects at the beginning: grinding my teeth, feeling numb, and stuff- I've basically done well on it. I didn't think you were supposed to skip doses of SSRIs, though- how come you have been able to do that one only half of every month? Does it last longer in your system?

I haven't tried or needed to try any other SSRIs, but if I did I would give just about anything a shot.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...